January  2013, 18(1): 273-281. doi: 10.3934/dcdsb.2013.18.273

On the spectrum of the superposition of separated potentials.

1. 

Drexel University, Department of Mathematics, 3141 Chestnut Ave, Philadelphia, PA 19104, United States

Received  April 2012 Revised  July 2012 Published  September 2012

Suppose that $V(x)$ is an exponentially localized potential and $L$ is a constant coefficient differential operator. A method for computing the spectrum of $L+V(x-x_1) + ... + V(x-x_N)$ given that one knows the spectrum of $L+V(x)$ is described. The method is functional theoretic in nature and does not rely heavily on any special structure of $L$ or $V$ apart from the exponential localization. The result is aimed at applications involving the existence and stability of multi-pulses in partial differential equations.
Citation: J. Douglas Wright. On the spectrum of the superposition of separated potentials.. Discrete and Continuous Dynamical Systems - B, 2013, 18 (1) : 273-281. doi: 10.3934/dcdsb.2013.18.273
References:
[1]

H. Ammari and S. Moskow, Asymptotic expansions for eigenvalues in the presence of small inhomogeneities, Math. Methods Appl. Sci., 26 (2003), 67-75.

[2]

H. Ammari, H. Kang and H. Lee, Asymptotic expansions for eigenvalues of the Lamsystem in the presence of small inclusions, Comm. Partial Differential Equations, 32 (2007), 1715-1736.

[3]

W. J. Beyn, S. Selle and V. Th\"ummler, Freezing multipulses and multifronts, SIAM J. Appl. Dyn. Syst., 7 (2008), 577-608.

[4]

D. Edmunds and W. Evans, "Spectral Theory and Differential Operators," in "Oxford Mathematical Monographs, Oxford Science Publications". The Clarendon Press, Oxford University Press, 1987.

[5]

T. Kato, "Perturbation Theory for Linear Operators," Reprint of the 1980 edition. Classics in Mathematics. Springer-Verlag, Berlin, 1995.

[6]

R. Pego and M. Weinstein, Asymptotic stability of solitary waves, Comm. Math. Phys., 164 (1994), 305-349.

[7]

B. Sandstede, Stability of multiple-pulse solutions, Trans. Amer. Math. Soc., 350 (1998), 429-472.

[8]

A. Scheel and J. Wright, Colliding dissipative pulses--the shooting manifold, J. Differential Equations, 245 (2008), 59-79.

[9]

S. Zelik and A. Mielke, "Multi-pulse Evolution and Space-time Chaos in Dissipative Systems," Mem. Amer. Math. Soc., vol. 198, 2009.

[10]

J. Alexander and C. Jones, Existence and stability of asymptotically oscillatory double pulses, J. Reine Angew. Math., 446 (1994), 49-79.

[11]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," in Lecture Notes in Mathematics, vol. 840. Springer-Verlag, Berlin-New York, 1981.

[12]

J. Wright, Separating dissipative pulses: the exit manifold, J. Dynam. Differential Equations, 21 (2009), 315-328.

show all references

References:
[1]

H. Ammari and S. Moskow, Asymptotic expansions for eigenvalues in the presence of small inhomogeneities, Math. Methods Appl. Sci., 26 (2003), 67-75.

[2]

H. Ammari, H. Kang and H. Lee, Asymptotic expansions for eigenvalues of the Lamsystem in the presence of small inclusions, Comm. Partial Differential Equations, 32 (2007), 1715-1736.

[3]

W. J. Beyn, S. Selle and V. Th\"ummler, Freezing multipulses and multifronts, SIAM J. Appl. Dyn. Syst., 7 (2008), 577-608.

[4]

D. Edmunds and W. Evans, "Spectral Theory and Differential Operators," in "Oxford Mathematical Monographs, Oxford Science Publications". The Clarendon Press, Oxford University Press, 1987.

[5]

T. Kato, "Perturbation Theory for Linear Operators," Reprint of the 1980 edition. Classics in Mathematics. Springer-Verlag, Berlin, 1995.

[6]

R. Pego and M. Weinstein, Asymptotic stability of solitary waves, Comm. Math. Phys., 164 (1994), 305-349.

[7]

B. Sandstede, Stability of multiple-pulse solutions, Trans. Amer. Math. Soc., 350 (1998), 429-472.

[8]

A. Scheel and J. Wright, Colliding dissipative pulses--the shooting manifold, J. Differential Equations, 245 (2008), 59-79.

[9]

S. Zelik and A. Mielke, "Multi-pulse Evolution and Space-time Chaos in Dissipative Systems," Mem. Amer. Math. Soc., vol. 198, 2009.

[10]

J. Alexander and C. Jones, Existence and stability of asymptotically oscillatory double pulses, J. Reine Angew. Math., 446 (1994), 49-79.

[11]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," in Lecture Notes in Mathematics, vol. 840. Springer-Verlag, Berlin-New York, 1981.

[12]

J. Wright, Separating dissipative pulses: the exit manifold, J. Dynam. Differential Equations, 21 (2009), 315-328.

[1]

Yaiza Canzani, A. Rod Gover, Dmitry Jakobson, Raphaël Ponge. Nullspaces of conformally invariant operators. Applications to $\boldsymbol{Q_k}$-curvature. Electronic Research Announcements, 2013, 20: 43-50. doi: 10.3934/era.2013.20.43

[2]

Horst R. Thieme. Remarks on resolvent positive operators and their perturbation. Discrete and Continuous Dynamical Systems, 1998, 4 (1) : 73-90. doi: 10.3934/dcds.1998.4.73

[3]

François Hamel, Emmanuel Russ, Nikolai Nadirashvili. Comparisons of eigenvalues of second order elliptic operators. Conference Publications, 2007, 2007 (Special) : 477-486. doi: 10.3934/proc.2007.2007.477

[4]

Miklós Horváth, Márton Kiss. A bound for ratios of eigenvalues of Schrodinger operators on the real line. Conference Publications, 2005, 2005 (Special) : 403-409. doi: 10.3934/proc.2005.2005.403

[5]

Fioralba Cakoni, Shixu Meng, Jingni Xiao. A note on transmission eigenvalues in electromagnetic scattering theory. Inverse Problems and Imaging, 2021, 15 (5) : 999-1014. doi: 10.3934/ipi.2021025

[6]

John Sheekey. A new family of linear maximum rank distance codes. Advances in Mathematics of Communications, 2016, 10 (3) : 475-488. doi: 10.3934/amc.2016019

[7]

Joyce R. McLaughlin and Arturo Portnoy. Perturbation expansions for eigenvalues and eigenvectors for a rectangular membrane subject to a restorative force. Electronic Research Announcements, 1997, 3: 72-77.

[8]

Fioralba Cakoni, Shari Moskow, Scott Rome. The perturbation of transmission eigenvalues for inhomogeneous media in the presence of small penetrable inclusions. Inverse Problems and Imaging, 2015, 9 (3) : 725-748. doi: 10.3934/ipi.2015.9.725

[9]

John Boyd. Strongly nonlinear perturbation theory for solitary waves and bions. Evolution Equations and Control Theory, 2019, 8 (1) : 1-29. doi: 10.3934/eect.2019001

[10]

Younghun Hong. Strichartz estimates for $N$-body Schrödinger operators with small potential interactions. Discrete and Continuous Dynamical Systems, 2017, 37 (10) : 5355-5365. doi: 10.3934/dcds.2017233

[11]

Roberto Alicandro, Giuliano Lazzaroni, Mariapia Palombaro. Derivation of a rod theory from lattice systems with interactions beyond nearest neighbours. Networks and Heterogeneous Media, 2018, 13 (1) : 1-26. doi: 10.3934/nhm.2018001

[12]

Juan Pablo Pinasco, Mauro Rodriguez Cartabia, Nicolas Saintier. Evolutionary game theory in mixed strategies: From microscopic interactions to kinetic equations. Kinetic and Related Models, 2021, 14 (1) : 115-148. doi: 10.3934/krm.2020051

[13]

Niels Jacob, Feng-Yu Wang. Higher order eigenvalues for non-local Schrödinger operators. Communications on Pure and Applied Analysis, 2018, 17 (1) : 191-208. doi: 10.3934/cpaa.2018012

[14]

Wenxian Shen, Xiaoxia Xie. On principal spectrum points/principal eigenvalues of nonlocal dispersal operators and applications. Discrete and Continuous Dynamical Systems, 2015, 35 (4) : 1665-1696. doi: 10.3934/dcds.2015.35.1665

[15]

Marta García-Huidobro, Raul Manásevich, J. R. Ward. Vector p-Laplacian like operators, pseudo-eigenvalues, and bifurcation. Discrete and Continuous Dynamical Systems, 2007, 19 (2) : 299-321. doi: 10.3934/dcds.2007.19.299

[16]

Roberta Fabbri, Carmen Núñez, Ana M. Sanz. A perturbation theorem for linear Hamiltonian systems with bounded orbits. Discrete and Continuous Dynamical Systems, 2005, 13 (3) : 623-635. doi: 10.3934/dcds.2005.13.623

[17]

Ruotian Gao, Wenxun Xing. Robust sensitivity analysis for linear programming with ellipsoidal perturbation. Journal of Industrial and Management Optimization, 2020, 16 (4) : 2029-2044. doi: 10.3934/jimo.2019041

[18]

Raz Kupferman, Asaf Shachar. On strain measures and the geodesic distance to $SO_n$ in the general linear group. Journal of Geometric Mechanics, 2016, 8 (4) : 437-460. doi: 10.3934/jgm.2016015

[19]

Robert T. Glassey, Walter A. Strauss. Perturbation of essential spectra of evolution operators and the Vlasov-Poisson-Boltzmann system. Discrete and Continuous Dynamical Systems, 1999, 5 (3) : 457-472. doi: 10.3934/dcds.1999.5.457

[20]

Fabio Camilli, Annalisa Cesaroni. A note on singular perturbation problems via Aubry-Mather theory. Discrete and Continuous Dynamical Systems, 2007, 17 (4) : 807-819. doi: 10.3934/dcds.2007.17.807

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (53)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]